Kansas, 2020

Hail and Damaging Winds in Kansas, June 4 to 5, 2020

June 4 to 5, 2020 · NWS TOP · 6 events in 4 counties and zones

Thunderstorms moved into north-central KS late on 6/4 into 6/5 and produced damaging wind and small hail across northeast KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms moved into north-central KS late on 6/4 into 6/5 and produced damaging wind and small hail across northeast KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 9:09 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 4, 9:09 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1009 PM CDT Thu Jun 4 2020

.UPDATE...
Issued at 952 PM CDT Thu Jun 4 2020

Looking a bit more favorable for a complex of severe
thunderstorms to develop across north central KS and spread east
and southeast across the CWA after midnight. MUCAPE will be
4000-5000 J/KG with 30 to 35 KTS of effective shear. Scattered
storms may have a large hail threat late this evening across north
central KS but storms should congeal into line segments where
damaging wind gusts will be more favorable as they propagate
southeast along the higher theta e axis across the eastern half of
the CWA. Also downdraft CAPE ranged between 1500-1700 J/kG across
the CWA, so severe wind gust may be more widespread if a complex
of storms does develop. If the complex of storms develops, they may
reach Topeka and Lawrence by 8Z. There continues to be a bit of
uncertainty since the 3KM nam and the non-hydrostatic versions of
the WRF model keeps the complex of storms across southern NE then
turns the complex southeast across far northeast KS, and there
continues to be 50 to 100 J/kg CIN across the CWA, so if the OFB
weakens there may not be enough ascent for storm to develop across
the CWA.

I extened chance POPs down into east central KS increase a
complex of storms does develop and propagates southeast across the
CWA. PoPs will be updated from now on based on mesoscale trends.

UPDATE Issued at 827 PM CDT Thu Jun 4 2020

Updated to insert some low end chance PoPs across the northern
counties across the CWA. This is a low confidence forecast, since
the only model now showing thunderstorms developing on an outflow
boundary across southern NE and north central KS by 5Z FRI is the
HRRR model. The experimental (ESRL) HRRR dissipates the
thunderstorms across northwest KS and south central KS. SPC has
now extended the slight risk into the northern half of the CWA. If
storms do develop they rapid intensification will be possible with
MUCAPE around 5000 J/KG across northeast KS. The effective bulk
shear will be around 35 KTS across the northern counties which
would be sufficient for isolated to scattered updrafts to produce
large hail and damaging wind gusts and the HRRR model forecast the
scattered severe updrafts to congeal into line segments in which
damaging wind gusts portions of the CWA north of I-70. Therefore,
the hazardous severe weather will be very conditional on sfc
based or elevated storms developing later this evening. As the 00Z
guidance from other CAMs come in I may update PoPs in the next
hour or two.

&&

.SHORT TERM...(This evening through Friday)
Issued at 236 PM CDT Thu Jun 4 2020

As of 20Z Thursday afternoon broad WNW midlevel flow was present
across the Central Plains with an amplifying ridge across the
SW US. Similar to Wednesday, a very subtle shortwave trough is
traversing SW KS, resulting in scattered thunderstorm development
near DDC. The current trajectory of this subtle shortwave trough
should keep any convection well-south of the area, especially with
a stout EML overhead. At the surface a very diffuse frontal zone
extends from SW KS, northward into central NE and eastward into
central IA. In addition, the diurnal dryline extends along the
foothills of the Rockies across eastern CO and western NE. Latest
satellite trends suggest thunderstorm development is occurring
along the dryline. Additional development is expected further
north across western SD as a midlevel speed max overspreads the
Black Hills. The convective development in each area will
ultimately grow upscale this evening. The incoming midlevel speed
max will tend to provide MCS maintenance for upscale growth across
the Northern Plains into the mid-Mo valley region. This complex
of storms will likely follow an instability gradient this is
progged to extend from northeastern NE through northern MO. Will
maintain a slight chance for storms in extreme northeast KS for
the potential that an OFB sinks into the region, allowing for
additional development. Should any storms develop and/or reach
northeast KS, damaging winds and large hail would be the primary
concerns. The second zone for convective development across
eastern CO and western NE is likely to weaken and diminish upon
reaching north- central, given the lack of MCS maintenance, owing
to a lack of mid-level ascent. The HRRR has been consistent with
bringing the decaying MCS into portions of the area, however HRRR
forecast soundings suggest this is over-done.

By Friday, the very conditional thunderstorm potential will return
by afternoon. Model solutions suggest a weak frontal zone will sag
into the area by afternoon. A tremendous EML will remain in place
and should preclude any thunderstorm development. If a storm does
develop, it could become severe with large hail and damaging
winds. Otherwise, another warm and humid day is expected with
highs in the low to mid 90s. Heat index values will range from the
upper 90s along the NE border to the lower 100s along/south of
I-70.

.LONG TERM...(Friday night through Thursday)
Issued at 236 PM CDT Thu Jun 4 2020

Transitioning into the extended period, additional thunderstorm
development is possible late Friday night into Saturday morning as
a weak shortwave trough ejects across the mid-MO valley region. At
this point, the best chance for any thunderstorm activity may
remain northeast of the forecast area. Should storms reach
northeast KS, large hail and damaging winds would be a concern.

The pattern looks drier into the weekend as the aforementioned
SW US ridge axis amplifies and overspreads the area. This will
allow for the warm and humid conditions to persist into early next
week. Highs will low to mid 90s Saturday through Monday with heat
index values approaching 100 degrees, especially Saturday and
Sunday.

We continue to track the remnants of Tropical Storm Cristobal for
Tuesday into Wednesday. Latest ECMWF and GFS runs suggest the
potential for its remnants to progress across portions of MO and
possibly eastern KS. A swath of several inches of rainfall will be
probable as it lifts northeastward. Continue to check back
throughout the weekend for forecast updates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu Jun 4 2020

Expect VFR conditions. There may be sct-BKN high clouds moving
across the terminals late Tonight, left over from thunderstorms
across western NE and western KS. At this time, most models show the
showers diminishing before reaching the terminals during the
early morning hours of Friday. However, the HRRR model develops a
complex of storms which may translate southeast to the terminals
after 5Z Friday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Gargan
SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Gargan
Hazardous weather outlook, Jun 4, 2:20 PM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
320 PM CDT Thu Jun 4 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-052030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
320 PM CDT Thu Jun 4 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a very low chance for thunderstorms tonight. Large hail
and damaging winds would be possible with any thunderstorm that
does develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a very low chance for severe thunderstorms Friday
afternoon and night with large hail and damaging winds being the
main threat. Heat index values will range from 95 to 105 degrees
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Washington

When
June 4, 11:22 PM CST to 11:23 PM CST
Where
Washington County, 7.62 mi N of Morrowville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.960, -97.160

Wind gusts of 30 to 40 mph also reported.

Thunderstorm Wind, Washington

When
June 4, 11:41 PM CST to 11:42 PM CST
Where
Washington County, 0.87 mi NE of Hanover
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.890, -96.870

Power line reported down in Hanover.

Thunderstorm Wind, Nemaha

When
June 5, 12:26 AM CST to 12:27 AM CST
Where
Nemaha County, 4.44 mi SSW of Baileyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -96.210

Winds estimated to be at least 60 mph.

Hail, Pottawatomie

When
June 5, 12:29 AM CST to 12:30 AM CST
Where
Pottawatomie County, 1.07 mi W of Olsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.640

Thunderstorm Wind, Nemaha

When
June 5, 12:37 AM CST to 12:38 AM CST
Where
Nemaha County, 4.44 mi SSW of Baileyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -96.210

Trees limbs down, unknown size.

Thunderstorm Wind, Shawnee

When
June 5, 1:33 AM CST to 1:34 AM CST
Where
Shawnee County, (Foe)forbes Fld Tope
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.950, -95.670

Topeka Forbes asos measured 59 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898872, 901258, 898873, 898874, 898875, 898876.